A case report of azathioprine-induced recurrent acute pancreatitis associated with high levels of 6-thioguanine nucleotides in a renal transplant recipient

Pacheco-Neto, Maurílio, Alves, Atecla N. L., Fortini, Alexandre S., Sumita, Nairo M., Mendes, Maria E., Torres, Larissa H. L., Duley, John A., Nahas, William C. and Chocair, Pedro R. (2012) A case report of azathioprine-induced recurrent acute pancreatitis associated with high levels of 6-thioguanine nucleotides in a renal transplant recipient. Revista da Associação Médica Brasileira, 58 Supp. 1: 39-41.

Attached Files (Some files may be inaccessible until you login with your UQ eSpace credentials)
Name Description MIMEType Size Downloads
Author Pacheco-Neto, Maurílio
Alves, Atecla N. L.
Fortini, Alexandre S.
Sumita, Nairo M.
Mendes, Maria E.
Torres, Larissa H. L.
Duley, John A.
Nahas, William C.
Chocair, Pedro R.
Title A case report of azathioprine-induced recurrent acute pancreatitis associated with high levels of 6-thioguanine nucleotides in a renal transplant recipient
Translated title Relato de caso de pancreatite aguda recorrente induzida por azatioprina associada a altos níveis de nucleotídeos de 6-tioguanina em receptor de transplante renal
Language of Title eng
Journal name Revista da Associação Médica Brasileira   Check publisher's open access policy
Translated journal name Journal of the Brazilian Medical Association
Language of Journal Name por
ISSN 0104-4230
1806-9282
Publication date 2012-03
Year available 2010
Sub-type Article (original research)
Volume 58
Issue Supp. 1
Start page 39
End page 41
Total pages 3
Place of publication Bela Vista, Sao Paulo, Brazil
Publisher Associacao Medica Brasileira
Collection year 2012
Language eng
por
Formatted abstract Background: Myelotoxicity is the most common side effect associated with the use of azathioprine (AZA) in transplant recipients, while other side effects – rash, nausea, flu-like symptoms, diarrhea, hepatitis, and pancreatitis – are relatively rare. This is the first report of the evolution in a kidney transplant recipient of recurrent acute pancreatitis related to the use of AZA and high levels of 6-thioguanine nucleotide (6-TGN).

Case report: A 57-year-old Brazilian male renal transplant patient remained stable for 30 years on a maintenance immunosuppressive regimen of AZA and prednisone. The patient experienced three episodes of mild acute pancreatitis in 2004, 2007 and 2008, and despite intensive investigation, AZA was not suspected as the causal agent of pancreatitis. In October 2008 the patient was found to have raised levels of erythrocyte 6-TGN, which resolved rapidly when AZA was interrupted. His maintenance immunosuppression regimen was subsequently changed to mycophenolate mofetil/ tacrolimus/ prednisone.

Discussion: Despite the classic pharmacogenetic model for thiopurines afforded by thiopurine methyltransferase (TPMT) and highly variable pharmacokinetics, AZA continues to be used empirically, i.e. mg/kg. In transplant recipients, AZA is usually employed as part of polytherapy, which complicates the elucidation of the cause of drug-related side effects. We propose that therapeutic drug monitoring of AZA metabolites is useful for differential diagnosis of the causes of drug-related side effects, such as acute pancreatitis.

Introdução: A mielotoxicidade é o efeito colateral mais comum associado ao uso de azatioprina (AZA) em transplante, enquanto outros efeitos colaterais – erupção cutânea, náusea, sintomas semelhantes à gripe, diarreia, hepatite e pancreatite – são relativamente raros. Apresentamos um primeiro relato sobre a evolução de um receptor de transplante renal com pancreatite aguda recorrente relacionada ao uso de AZA e altos níveis de nucleotídeos de 6-tioguanina (6-TGN).

Relato de caso: Paciente brasileiro, 57 anos, sexo masculino, transplantado renal em condição estável durante 30 anos com regime imunossupressor de manutenção constituído de AZA e prednisona. O paciente apresentou três episódios de pancreatite aguda leve em 2004, 2007 e 2008, e apesar de intensa investigação, não houve suspeita da AZA como agente causal da pancreatite. Em outubro de 2008 foram encontrados níveis elevados de 6-TGN eritrocitária no paciente, o que se resolveu rapidamente quando a AZA foi interrompida. Seu regime de imunossupressão de manutenção foi posteriormente alterado para micofenolato mofetil/ tacrolimus/ prednisona.

Discussão: Apesar do modelo farmacogenético clássico para tiopurinas, proporcionado pela tiopurina metilltransfansferase (TPMT) e farmacocinética altamente variável, a AZA continua a ser usada de forma empírica, ou seja, em mg/kg. Para transplantes, AZA é normalmente usada em politerapias, o que dificulta a elucidação da causa de efeitos colaterais relacionados à terapia medicamentosa. Propomos que o monitoramento de drogas terapêuticas de metabólitos AZA é útil para o diagnóstico diferencial das causas de efeitos colaterais relacionados à droga, como pancreatite aguda.
Keyword Azathioprine
Renal transplant
Pancreatitis
6-TGN
Immunosuppression
Q-Index Code CX
Q-Index Status Confirmed Code
Institutional Status UQ
Additional Notes Title and abstract only in Portuguese. Published under "Relato de Caso" [Case Report]. "This study was presented in part to the III International Thiopurine Symposium, held at the Instituto de Educação e Ciências, Hospital Alemão Oswaldo Cruz, São Paulo, September 30th – October 2nd, 2010."

Document type: Journal Article
Sub-type: Article (original research)
Collections: Non HERDC
School of Pharmacy Publications
 
Versions
Version Filter Type
Citation counts: Google Scholar Search Google Scholar
Access Statistics: 139 Abstract Views, 2 File Downloads  -  Detailed Statistics
Created: Fri, 20 Apr 2012, 17:43:27 EST by Dr John Duley on behalf of School of Pharmacy